New Mexico, 2022

Hail and Damaging Wind in New Mexico, June 3, 2022

June 3, 2022 · NWS ABQ · 4 events in 3 counties and zones

The dryline sharpened across eastern New Mexico during the afternoon of June 3, 2022. As a storm system tracked across the central Rockies, its associated upper-level jet provided better wind shear across the area where there was also an abundant amount of instability.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

The dryline sharpened across eastern New Mexico during the afternoon of June 3, 2022. As a storm system tracked across the central Rockies, its associated upper-level jet provided better wind shear across the area where there was also an abundant amount of instability. Thunderstorms developed early in the afternoon across the central high terrain, and then steering flow tracked these thunderstorms in an easterly direction onto the plains where they quickly intensified. Large hail was the primary concern with these severe thunderstorms. A thunderstorm in central San Miguel County likely produced the largest hail of the day with radar estimating two to three inch hail, however, its remote location provided no verification. In De Baca County, a long-duration and slow-moving complex of thunderstorms produced large hail near Yeso. In southwest Chaves County, a low precipitation supercell near Dunken that had numerous storm chasers on it had a well-defined wall cloud. While it produced hail up to one inch, a tornado never developed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 3, 1:00 PM MST, 50 minutes earlier.

Area forecast discussion, Jun 3, 1:00 PM MST, 50 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
200 PM MDT Fri Jun 3 2022

.SYNOPSIS...
A round of strong to severe thunderstorms will progress east across
the eastern plains through the evening hours, with large hail and
damaging winds possible. Dry westerly winds and above normal
temperatures will prevail through the weekend, except for across far
northeast New Mexico where a backdoor front may spark a storm or two
late Saturday afternoon and again late Sunday. Warming will continue
Monday, but a backdoor front will progress further south and west
toward the central mountain chain and may bring a round of storms to
a larger portion of northeast New Mexico. Storm chances will trend up
mid to late next week as a stronger backdoor front brings moisture
into central New Mexico.

&&

.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH SATURDAY NIGHT)...
Strong to severe storms lingering over eastern NM later today will
grow upstream into a large convective complex over west TX thru this
evening. A large cold pool with the associated convective outflow
will force moisture westward to the central mt chain tonight. More
low stratus is expected across the plains with patchy fog possible
along the Caprock. Drier flow aloft will increase tonight and may
keep the boundary layer mixed enough to prevent low cigs along the
central mt chain. Near-term model guidance has trended much farther
east with low cloud development. Otherwise, the rest of central and
western NM will see increasing cirrus with warmer temps compared to
last night.

Saturday will be much quieter weatherwise with clearing skies over
the eastern plains. Patchy cirrus will continue over the entire
area. Temps will rebound 10 to 15F over eastern NM with much drier
downslope flow. West winds will be a tad breezy by mid to late day
however gusts will stay below 25 mph in most areas. Saturday night
will remain a bit breezy along east-facing slopes as stronger west-
northwest flow aloft slides overhead. Another batch of cirrus will
slide thru northern NM with min temps trending even warmer.

LONG TERM...(SUNDAY THROUGH FRIDAY)...
Warming will continue through the weekend under the influence of weak
westerlies and slowing rising pressure heights. A backdoor front will
slosh in and out of the northeast plains on Saturday and Sunday and
may supply sufficient moisture and convergence to initiate a few
storms each afternoon and should be limited to Union County. The
warming trend will continue into Monday as an upper level ridge to
the south begins to expand north into NM. The backdoor front is
modeled to get reinforced by convective cold pools and advance
further south and west on Monday, brining storm chances to the Sangre
De Cristos and possibly the entire northeast quarter of the area.
Temperatures should peak most areas on Tuesday as the upper high
builds up over our area to near 590dam at 500mb. Chances for storms
on Tuesday should be limited to the northeast as the backdoor front
retreats some, but will be on the uptrend from then-on across much of
our area due to a stronger backdoor front late Wednesday. Game-on
for next Thu/Fri as the upper high backs off a tad toward the Four
Corners or Great Basin with plenty of moisture in place. Both the 12Z
GFS and ECMWF show the PWAT at KABQ ranging from 0.80-1.00" next
Thu/Fri, which is more than sufficient for rounds of rainfall-
productive convection. The threat for burn scar flooding will ramp-up
significantly for the Wed-Fri period.

Guyer/11

&&

.FIRE WEATHER...
The focus for wetting rainfall will be across eastern NM where
strong to severe storms shift east-southeast thru early this
evening. Humidity recoveries will be excellent over eastern NM with
low stratus expected east of the central mt chain. Recoveries may
not be as high tonight as recent nights within the central mts as
drier air begins filtering in from the west. A much drier pattern
will return Saturday thru Tuesday with single digit min RH over much
of central and western NM. Max temps will warm above normal with
high Haines. However, west and southwest winds will be lighter than
recent weeks so only widespread elevated critical fire weather is
anticipated. A few areas to the lee of the central mt chain may see
a couple hours of critical conditions however coverage is limited. A
moist backdoor cold front is still expected to dip into northeast NM
Monday where showers and storms are possible. This boundary will
move farther to the southwest each night with deeper moisture thru
Wednesday. The coverage of showers and storms may increase over the
northern and central high terrain beginning Wednesday with potential
for wetter variety storms and possible burn scar flash flooding.

Guyer

&&

.AVIATION...
18Z TAF CYCLE
MVFR low cigs over eastern NM have cleared in most areas. The latest
guidance shows drier air will advance more quickly east today with
convective initiation over the central mt chain by 18Z. SHRA/TS will
strengthen into discrete supercells and become storm clusters and
line segments over eastern NM thru 01Z. Storm motion will be east-
southeast around 30 kt with the strongest storms producing large
hail, damaging winds, BLDU, and perhaps a tornado. The coverage of
MVFR cigs from guidance trended less over eastern NM tonight with the
greater potential from the Sangre de Cristo Mts into northeast and
east central NM. Saturday will be drier with breezier south and
southwest winds aft 18Z.

Guyer

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  51  88  55  88 /   0   0   0   0
Dulce...........................  44  82  45  83 /   0   0   0   0
Cuba............................  49  82  48  82 /   0   0   0   0
Gallup..........................  44  84  46  86 /   0   0   0   0
El Morro........................  47  79  47  82 /   0   0   0   0
Grants..........................  46  85  47  86 /   0   0   0   0
Quemado.........................  47  83  48  84 /   0   0   0   0
Magdalena.......................  56  86  55  86 /   5   0   0   0
Datil...........................  49  83  50  84 /   0   0   0   0
Reserve.........................  42  88  42  89 /   0   0   0   0
Glenwood........................  51  93  51  91 /   0   0   0   0
Chama...........................  41  77  42  78 /   0   0   0   0
Los Alamos......................  55  82  57  83 /   0   0   0   0
Pecos...........................  49  82  53  84 /  20   0   0   0
Cerro/Questa....................  45  78  47  79 /  10   0   0   0
Red River.......................  40  74  42  73 /  20   0   0   0
Angel Fire......................  33  74  36  75 /  20   0   0   0
Taos............................  44  83  46  84 /  10   0   0   0
Mora............................  43  80  48  81 /  20   0   0   0
Espanola........................  52  89  56  89 /   0   0   0   0
Santa Fe........................  52  83  54  84 /  10   0   0   0
Santa Fe Airport................  49  86  51  87 /   5   0   0   0
Albuquerque Foothills...........  61  89  62  89 /   0   0   0   0
Albuquerque Heights.............  59  91  60  90 /   0   0   0   0
Albuquerque Valley..............  56  92  57  92 /   0   0   0   0
Albuquerque West Mesa...........  58  91  60  90 /   0   0   0   0
Belen...........................  55  92  57  93 /   0   0   0   0
Bernalillo......................  55  92  58  92 /   0   0   0   0
Bosque Farms....................  51  91  53  92 /   0   0   0   0
Corrales........................  56  92  59  91 /   0   0   0   0
Los Lunas.......................  52  91  54  92 /   0   0   0   0
Placitas........................  58  87  60  88 /   0   0   0   0
Rio Rancho......................  58  91  60  90 /   0   0   0   0
Socorro.........................  59  94  59  95 /   0   0   0   0
Sandia Park/Cedar Crest.........  55  82  58  83 /   0   0   0   0
Tijeras.........................  54  85  56  85 /   0   0   0   0
Edgewood........................  50  84  54  86 /   5   0   0   0
Moriarty/Estancia...............  44  86  49  87 /  10   0   0   0
Clines Corners..................  47  81  53  84 /  10   0   0   0
Mountainair.....................  52  84  55  85 /  20   0   0   0
Gran Quivira....................  52  84  56  86 /  20   0   0   0
Carrizozo.......................  58  88  60  88 /  10   0   0   0
Ruidoso.........................  53  81  55  81 /  20   0   0   0
Capulin.........................  47  80  51  83 /  50  10   0  20
Raton...........................  46  85  50  88 /  30   5   0  10
Springer........................  48  86  52  89 /  20   5   0   0
Las Vegas.......................  47  82  53  85 /  20   0   0   0
Clayton.........................  53  85  56  86 /  40  10   0  20
Roy.............................  52  85  55  89 /  20   5   0   0
Conchas.........................  56  92  57  96 /  30   0   0   0
Santa Rosa......................  55  89  60  93 /  30   0   0   0
Tucumcari.......................  58  93  59  97 /  40   0   0   0
Clovis..........................  57  89  59  94 /  40   0   0   0
Portales........................  58  92  59  95 /  30   0   0   0
Fort Sumner.....................  59  93  61  96 /  30   0   0   0
Roswell.........................  62  99  64 101 /  20   0   0   0
Picacho.........................  55  90  64  94 /  10   0   0   0
Elk.............................  53  89  59  91 /  10   0   0   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&

In the hours before

Special weather statement, Jun 3, 12:49 PM MST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Albuquerque NM
149 PM MDT Fri Jun 3 2022

NMZ240-032015-
Southwest Chaves County-
149 PM MDT Fri Jun 3 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHWESTERN CHAVES
COUNTY THROUGH 215 PM MDT...

At 149 PM MDT, Doppler radar was tracking a strong thunderstorm near
Elk, or 28 miles east of Cloudcroft, moving east at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Elk and Dunken.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3286 10536 3296 10535 3296 10531 3301 10532
      3310 10511 3279 10501 3278 10533
TIME...MOT...LOC 1949Z 255DEG 7KT 3291 10525

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

15
Special weather statement, Jun 3, 12:54 PM MST, 56 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
154 PM MDT Fri Jun 3 2022

NMZ218-223-032030-
Central Highlands-Santa Fe Metro Area-
154 PM MDT Fri Jun 3 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHWESTERN SAN
MIGUEL AND SOUTHEASTERN SANTA FE COUNTIES THROUGH 230 PM MDT...

At 153 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Galisteo, or 21 miles northeast of Moriarty,
moving east at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern San
Miguel and southeastern Santa Fe Counties.

This includes Highway 285 between Mile Markers 257 and 276.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3537 10583 3535 10584 3533 10583 3535 10578
      3536 10578 3536 10576 3535 10561 3510 10572
      3525 10600 3538 10592
TIME...MOT...LOC 1953Z 290DEG 10KT 3529 10589

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

15
Special weather statement, Jun 3, 1:39 PM MST, 11 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
239 PM MDT Fri Jun 3 2022

NMZ215-228-032115-
Far Northeast Highlands-East Slopes Sangre de Cristo Mountains-
239 PM MDT Fri Jun 3 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF EASTERN MORA COUNTY
THROUGH 315 PM MDT...

At 238 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Wagon Mound, moving east at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wagon Mound.

This includes Interstate 25 between Mile Markers 375 and 398.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
northeastern New Mexico.

&&

LAT...LON 3596 10501 3612 10494 3617 10477 3614 10457
      3579 10474
TIME...MOT...LOC 2038Z 267DEG 14KT 3603 10488

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

15
Special weather statement, Jun 3, 1:48 PM MST, 2 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
248 PM MDT Fri Jun 3 2022

NMZ237>239-032115-
Eastern Lincoln County-Chaves County Plains-De Baca County-
248 PM MDT Fri Jun 3 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHEASTERN
LINCOLN, SOUTHWESTERN DE BACA AND NORTH CENTRAL CHAVES COUNTIES
THROUGH 315 PM MDT...

At 247 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles west of Mesa, or 39 miles southeast of Corona, moving northeast
at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ramon and Mesa.

This includes Highway 285 between Mile Markers 153 and 175.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
central, southeastern and east central New Mexico.

&&

LAT...LON 3382 10499 3397 10518 3429 10497 3403 10456
TIME...MOT...LOC 2047Z 222DEG 30KT 3398 10498

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

15
Special weather statement, Jun 3, 1:49 PM MST, 1 minute before
Special Weather Statement
National Weather Service Albuquerque NM
249 PM MDT Fri Jun 3 2022

NMZ223-233-032115-
Central Highlands-Guadalupe County-
249 PM MDT Fri Jun 3 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF WEST CENTRAL
GUADALUPE AND NORTHEASTERN TORRANCE COUNTIES THROUGH 315 PM MDT...

At 249 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles southeast of Clines Corners, or 24 miles northwest of Vaughn,
moving east at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of west central
Guadalupe and northeastern Torrance Counties.

This includes the following highways...
 Interstate 40 between Mile Markers 232 and 240.
 Highway 285 between Mile Markers 229 and 245.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
east central New Mexico.

&&

LAT...LON 3474 10564 3495 10565 3503 10528 3473 10521
TIME...MOT...LOC 2049Z 258DEG 14KT 3486 10551

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

15

The radar

The Holloman AFB radar (KHDX), 102 km away, was scanning. The volume nearest the first event began at 20:50 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Chaves

When
June 3, 1:50 PM MST to 1:55 PM MST
Where
Chaves County, 9.96 mi ENE of Dunken
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
32.880, -105.050

A storm chaser reported quarter size hail from a severe thunderstorm along U.S. Highway 82 near Dunken.

Hail, Chaves

When
June 3, 1:59 PM MST to 2:04 PM MST
Where
Chaves County, 11.78 mi ENE of Dunken
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
32.870, -105.010

An off-duty NWS employee reported penny size hail along U.S. Highway 82 near Dunken.

Hail, De Baca

When
June 3, 4:36 PM MST to 4:41 PM MST
Where
De Baca County, Yeso
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
34.440, -104.610

A trained spotter near Yeso reported golf-ball size hail that lasted about five minutes from a severe thunderstorm.

Thunderstorm Wind, Harding

When
June 3, 5:05 PM MST to 5:10 PM MST
Where
Harding County, 4.43 mi WSW of Mills
Measured
51 kt (59 mph) measured gust
Reported by
RAWS
Coordinates
36.050, -104.320

A RAWS station near Mills reported a 59 mph thunderstorm wind gust.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2022Every state in 2022This day in weather historyWarnings in New Mexico, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1018465, 1018467, 1018470, 1018471.